Nebraska, 2020

Hail and Damaging Winds in Nebraska, June 27 to 28, 2020

June 27 to 28, 2020 · NWS GID · 15 events in 8 counties and zones

m. CDT as two storm complexes rolled through and eventually merged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This was an active late Saturday evening-early Sunday morning of thunderstorms across much of South Central Nebraska, featuring several reports of large hail and especially damaging winds mainly between midnight-3 a.m. CDT as two storm complexes rolled through and eventually merged. Focusing first on severe winds, most estimated or measured gusts were in the 50-70 MPH range and associated with primarily tree damage. However a few isolated structural damage reports were more suggestive of at least 75-80 MPH, including: 1) 10 power poles blown down and three grain bins destroyed (along with some overturned irrigation pivots) west of Aurora...2) grain bin damage and overturned pivots north of Minden. Hail was more limited overall, but stones reached golf ball size at Pauline and ping pong ball size in Davenport, while Hastings saw nickel to quarter size hail. Rainfall amounts varied considerably (most of South Central Nebraska had less than one-half inch), but a fairly narrow swath of at least 1.50-2.50 targeted parts of primarily Thayer/Nuckolls/Clay counties, with one unofficial report as high as 3.17 near Belvidere. Flooding was fairly minimal, although one rural road along the Fillmore/Thayer County line still had water running across it around sunrise.

As for storm mode/evolution, this was a somewhat complex event. The first local convection of the night entered the Furnas County area out of northwest Kansas after 11 p.m. CDT, in the form of a compact linear mesoscale convective system (MCS) on a weakening trend. But then, between midnight-1 a.m. CDT, a broken band of intense, semi-discrete storms erupted out ahead of this MCS along a west-east axis centered from Phelps-Adams-Thayer counties (likely in response to the onset of a healthy low level jet). However, these initially semi-discrete storms (which accounted for all large hail reports) quickly consolidated/grew upscale into a new linear MCS that charged north-northeast across the Highway 6/Interstate 80 corridors between 1-2 a.m. CDT, gradually merging with the initial MCS racing up from the southwest in the process. During the ensuing hour, the two complexes completed a full merger; the northern end weakening as it reached far northeastern counties (such as Nance/Polk), while the southern end remained severe through Fillmore/Thayer counties before departing the local area into southeast Nebraska. This ended any severe threat for the night, although weaker storms and broader showers persisted until around sunrise in some spots. This was a ripe setup for severe nocturnal storms, especially with the exit region of a 30-40 knot southerly low level jet (evident at 850 millibars) aimed into the heart of South Central Nebraska after dark, and tapping into a large reservoir of most-unstable CAPE as high as 2000-3000 J/kg. In the mid-upper levels, flow over the region was not overly-strong, but contained various low-amplitude disturbances and was in the process of transitioning more southwesterly in response to a larger-scale trough setting up over the northwestern United States. There were no distinct surface features across the local area, but steady light southeast breezes prior to storm initiation maintained seasonably-high dewpoints in the mid-60s to low-70 F. Likely one of the main limiting factors against a more robust severe threat was only modest deep-layer wind shear around 30 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 27, 11:25 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 27, 11:25 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1225 AM CDT Sun Jun 28 2020

...Aviation Update...

.UPDATE...
Issued at 951 PM CDT Sat Jun 27 2020

Various comments about the rest of tonight, mainly regarding
thunderstorm chances/possible severe:

1) Especially up until recently, haven't had the greatest "feel"
for how things play out tonight, as if anything "geographic
confidence" in thunderstorm placement had been lacking somewhat.
That being said, now that the beginning stages of a strong to
severe linear mesoscale convective system (MCS) appears to be
underway in northwest KS and is tracking east, feel a bit better
about the Severe Thunderstorm Watch that SPC earlier coordinated
for most of our counties along/south of the state line (officially
valid until 3 AM). While this complex is currently expected to be
our "main show" overnight, perhaps with the greatest threat being
60-70 MPH winds (and to a bit lesser extent large hail), would
also not be surprised to see more "random" strong to severe
activity blossom farther north (outside the current Watch area).
Unlike last night, where the low level jet exit region was pretty
clearly focused in our south, tonight it actually is progged to
aim more into our central/northern counties as it veers after
midnight. IF storms do get going north of the current watch area,
at least sporadic severe hail (up to around half dollar size)
could easily materialize given healthy most-unstable CAPE up
around 3000 J/kg, although the damaging wind threat would probably
not be as high as in our south. Not necessarily sure that
possible severe development in our central/northern counties
would necessitate a northward expansion of the current Watch, but
it's a possibility that cannot be discounted.

2) On a positive note, if storms are able to fire up north of the
current Watch area, some counties that have been VERY DRY of late
(such as Adams/Hall/Hamilton etc.) could finally get their shot at
a halfway decent rain, but again, this is far from a "sure thing",
and that is why rain chances/PoPs have been limited to 50 percent
or less in this portions of our coverage area (CWA) for the time
being. Actual rain amounts in our CWA should largely favor 1" or
less, with anything higher an exception, so not overly-concerned
about flooding (except will need to watch parts of north central
KS that had heavy rain last night).

IN SUMMARY: Although the official Severe Thunderstorm Watch is
currently placed along/south of the state line, there are signs
that an isolated/spotty severe threat could extend farther north
late tonight into our central and even northern counties. In
theory, southern counties should stand the greatest damaging wind
threat, while counties farther north would have more of a spotty
large hail threat, but as if often the case with these nocturnal
summer events, details are not entirely clear cut, and both
wind/hail hazards (along with possible Watch expansion) will be
monitored closely. No matter how much (or how little) ends up
happening overnight, the vast majority of thunderstorm activity
within our CWA should be on the decline by roughly 4-5 AM, and
the main severe threat over by 3-4 AM.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 225 PM CDT Sat Jun 27 2020

A warm front lifted north across the local area this morning. This
front shifted the winds to the south and brought a few more clouds
to the region than previously anticipated. Thanks to the cloud
cover...temps have been slow to climb...but expect the clouds to
thin over the next couple of hours allowing temperatures to max
out near 90 in most spots as previously thought.

While there has been a stray shower just outside the local area
associated with this front...do not expect any additional
activity locally until later this evening when convection
developing to our southwest tracks across the heart of the local
area. While instability will peak around 00Z...any diurnally
driven thunderstorm activity is expected to remain near the
aforementioned surface boundary...and just outside our area to the
north/northwest as depicted by the HRRR and RAP. Later in the
night...expect an MCS coming out of Colorado to cross northwestern
Kansas and move across the local area during the overnight hours.
Model placement is still not completely certain...but expect this
MCS to roughly cross through the center of the local area. With a
modest amount of instability remaining overnight and some
enhancement from the LLJ...expect a few strong to marginally
severe storms to be possible...with large hail and strong
thunderstorm wind gusts being the main threat.

For Sunday...expect a period of dry and hot weather to begin
across the local area with highs topping out in the mid 90s by
afternoon...with a few sporadic heat index values near 100.

.LONG TERM...(Sunday night through Saturday)
Issued at 225 PM CDT Sat Jun 27 2020

Dry weather is anticipated to start the extended periods as while
there will be no shortage of instability across the local
area...there also will likely be nothing to trigger it along with
a decent CAP in place. As a result...borderline hot weather is
expected to continue both Monday and Tuesday with heat index
values both days again approaching 100.

As we transition into the evening hours Tuesday...models are in
fair agreement swinging a negatively tilted trough across the
region which could trigger some convection Tuesday evening. With
a very unstable airmass in place...if thunderstorms do develop
late Tuesday afternoon or evening...expect them to rapidly become
severe...and not surprisingly the SPC has parts of our area
highlighted in a potential for severe weather...and we will need
to continue to monitor this period.

Beyond Tuesday...southwesterly junky flow will continue through
the end of the week...with small chances for thunderstorms and
slightly cooler...yet seasonable...weather anticipated. Beyond
Friday...however...a large ridge of high pressure is forecast to
build across the plains...which could result in a prolonged period
of hot and dry weather across the local area if it pans out.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1221 AM CDT Sun Jun 28 2020

Scattered thunderstorms are starting to develop on the low-level
jet, and a line of thunderstorms is approaching from the
southwest. These storms are likely to impact at EAR and GRI areas
within the 07-10Z timeframe. Strong winds and hail are possible in
the strongest storms.

After 10Z storms will start to clear and skies will clear as we
head into the morning.

Winds will become southerly on Sunday with gusts in the 20-25kt
range in the afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Pfannkuch
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Mangels
Hazardous weather outlook, Jun 27, 7:39 PM CST, 4 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
839 PM CDT Sat Jun 27 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
839 PM CDT Sat Jun 27 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

At least isolated to scattered thunderstorm activity is expected
within much of the outlook area, with storms expected to peak in
coverage and intensity mainly between 11 PM and 4 AM, during which
time some could be severe. A Severe Thunderstorm Watch is in
effect for several counties mainly along and south of the
Nebraska-Kansas border, but at least limited severe activity
could also affect counties outside the official Watch area. The
primary threats with most severe storms will be hail up to around
half dollar size and wind gusts to around 60 MPH. However, if
storms manage to form into a larger, organized complex, a threat
for damaging winds to around 70 MPH could materialize. Localized
heavy rainfall in excess of 1 inch is also possible in a few
spots, but this should be the exception, with most of the outlook
area receiving less.

In addition overnight, a Flood Warning remains in effect along
the Solomon River in Mitchell County Kansas, due to previous
heavy rain that fell Friday night into Saturday morning. Please
refer to the latest Flood Warning statement for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Flood Warning continues into Sunday for the Solomon River in
Mitchell County Kansas. Please refer to the latest Flood Warning
statement for further details.

On Tuesday, a small chance for thunderstorms returns to the
forecast area, a few of which could be severe. Additional small
chances for thunderstorms are anticipated across parts of the
local area Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight in portions of the
outlook area.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jun 27, 11:13 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
1213 AM CDT Sun Jun 28 2020

NEZ075-076-085-086-280545-
Nuckolls NE-Adams NE-Webster NE-Clay NE-
1213 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN
NUCKOLLS...NORTHEASTERN WEBSTER AND SOUTHEASTERN ADAMS COUNTIES UNTIL
1245 AM CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rosemont, or 23 miles south of Hastings, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fairfield, Glenvil, Lawrence, Deweese and Rosemont.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Nebraska.

LAT...LON 4013 9832 4024 9850 4053 9827 4036 9800
TIME...MOT...LOC 0512Z 219DEG 19KT 4025 9835

Billings Wright
Special weather statement, Jun 27, 11:19 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
1219 AM CDT Sun Jun 28 2020

KSZ005>007-017-018-NEZ072>074-082>085-280600-
Rooks KS-Jewell KS-Phillips KS-Smith KS-Osborne KS-Franklin NE-
Webster NE-Phelps NE-Kearney NE-Harlan NE-Gosper NE-Furnas NE-
1219 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...SMITH...OSBORNE...
PHILLIPS...FRANKLIN...SOUTHWESTERN WEBSTER...PHELPS...SOUTHWESTERN
KEARNEY...SOUTHERN GOSPER...EASTERN FURNAS AND HARLAN COUNTIES UNTIL
100 AM CDT...

At 1219 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smithfield to near Huntley to 6 miles
south of Naponee to near Agra to 8 miles south of Woodston. Movement
was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Holdrege, Phillipsburg, Minden, Plainville, Smith Center, Osborne,
Stockton, Alma, Arapahoe, Franklin, Downs, Oxford, Bertrand, Axtell,
Beaver City, Logan, Kensington, Orleans, Loomis and Hildreth.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas...and south central Nebraska.

LAT...LON 3970 9961 4000 9963 4000 9969 4010 9980
      4044 10009 4044 9998 4050 9998 4066 9914
      4033 9874 4000 9850 3922 9849 3913 9950
TIME...MOT...LOC 0519Z 265DEG 42KT 4053 9974 4017 9931 3999 9916 3979
9912 3934 9910

Billings Wright
Local storm report, Jun 27, 11:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1229 AM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TSTM WND GST     8 NNE CODELL            39.31N 99.11W
06/28/2020  M55 MPH          ROOKS              KS   MESONET

&&

JMBW
Local storm report, Jun 27, 11:31 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1231 AM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     TSTM WND GST     1 W LOGAN               39.66N 99.58W
06/27/2020  M52 MPH          PHILLIPS           KS   MESONET

            MESONET STATION EW3001 LOGAN 1 W.

&&

MANGELS
Special weather statement, Jun 27, 11:32 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Hastings NE
1232 AM CDT Sun Jun 28 2020

NEZ061-062-074-075-280600-
Buffalo NE-Adams NE-Hall NE-Kearney NE-
1232 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAMS...NORTHEASTERN
KEARNEY...SOUTHEASTERN BUFFALO AND SOUTHWESTERN HALL COUNTIES UNTIL
100 AM CDT...

At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm over
Heartwell, or 17 miles southeast of Kearney, moving northeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minden, Shelton, Kenesaw, Heartwell, Prosser and Norman.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Nebraska.

LAT...LON 4040 9875 4053 9897 4081 9879 4070 9851
TIME...MOT...LOC 0532Z 209DEG 23KT 4055 9883

Billings Wright
Local storm report, Jun 27, 11:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1245 AM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND GST     3 E LOOMIS              40.48N 99.44W
06/28/2020  M53 MPH          PHELPS             NE   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS

The radar

The Grand Island radar (KUEX), 54 km away, was scanning. The volume nearest the first event began at 05:43 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Thayer

When
June 27, 11:45 PM CST
Where
Thayer County, Davenport
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.320, -97.800

Hail, Adams

When
June 27, 11:47 PM CST
Where
Adams County, Pauline
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.420, -98.350

Hail, Adams

When
June 27, 11:55 PM CST to June 28, 12:08 AM CST
Where
Adams County, 2 mi SSE of Hastings to 4 mi NNW of Hastings
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.553, -98.365

Quarter size hail was reported in and around Hastings.

Hail, Buffalo

When
June 27, 11:55 PM CST
Where
Buffalo County, 2 mi S of Kearney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.671, -99.080

Thunderstorm Wind, Kearney

When
June 27, 11:56 PM CST
Where
Kearney County, 4.22 mi WSW of Newark
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.590, -99.050

Thunderstorm Wind, Kearney

When
June 27, 11:58 PM CST
Where
Kearney County, 3.49 mi S of Newark
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Public
Coordinates
40.570, -98.970

Wind gusts estimated to be near 75 MPH damaged a grain bin and a shed. Several trees were damaged and 2 pivots were overturned.

Hail, Fillmore

When
June 28, 12:00 AM CST
Where
Fillmore County, 4 mi S of Shickley
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.362, -97.720

Hail, Hall

When
June 28, 12:30 AM CST
Where
Hall County, 4.25 mi N of Doniphan
Measured
0.88 in hail
Reported by
Public
Coordinates
40.831, -98.380

Thunderstorm Wind, Hall

When
June 28, 12:30 AM CST to 12:35 AM CST
Where
Hall County, 6 mi W of Doniphan to 4 mi W of Doniphan
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
40.770, -98.485

Wind gusts were estimated to be near 70 MPH, downing tree limbs approximately 4 to 5 inches in diameter.

Thunderstorm Wind, Hamilton

When
June 28, 12:50 AM CST
Where
Hamilton County, 1.71 mi ESE of Murphy
Measured
70 kt (81 mph) estimated gust
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
40.870, -98.090

At least 10 power poles were downed along Highway 24. Grain gins south of the highway were destroyed and at least 4 pivots were overturned.

Thunderstorm Wind, Thayer

When
June 28, 1:11 AM CST
Where
Thayer County, Chester
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.020, -97.620

Wind gusts were estimated to be near 60 MPH. Some tin was blown into a tree.

Thunderstorm Wind, Merrick

When
June 28, 1:11 AM CST
Where
Merrick County, 2.67 mi W of Central City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.115, -98.051

Thunderstorm Wind, Thayer

When
June 28, 1:15 AM CST
Where
Thayer County, Bruning
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.340, -97.570

Wind gusts were estimated to be near 60 MPH, knocking down numerous tree branches up to 3 inches in diameter.

Thunderstorm Wind, Fillmore

When
June 28, 1:20 AM CST
Where
Fillmore County, 2.21 mi ESE of Strang
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.410, -97.540

Thunderstorm Wind, Fillmore

When
June 28, 1:26 AM CST
Where
Fillmore County, 3.49 mi S of Ohiowa
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.370, -97.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901326, 901327, 901328, 901329, 901330, 901333, 906626, 901337, 901338, 901340, 901342, 901343, 901344, 901345, 901346.